Oklahoma, 2014

Flash Flooding and Damaging Wind in Oklahoma, June 19, 2014

June 19, 2014 · NWS OUN · 4 events in 2 counties and zones

A localized area of thunderstorms developed during the afternoon hours of the 19th. With high precipitable water values, the storms were very efficient rain producers, and several areas saw flash flooding with the slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A localized area of thunderstorms developed during the afternoon hours of the 19th. With high precipitable water values, the storms were very efficient rain producers, and several areas saw flash flooding with the slow moving storms. The convection rapidly diminished by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 19, 5:36 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 19, 5:36 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT THU JUN 19 2014

.AVIATION...
20/00Z TAFS...PRIMARILY VFR CONDITIONS EXPECTED. WILL INCLUDE
TEMPO GROUP FOR IFR/TSRA FIRST FEW HOURS OF FORECAST WITH AREA OF
RA/TSRA UPSTREAM FROM KPNC. OTHERWISE CHANCES FOR TERMINAL IMPACTS
TOO LOW TO MENTION.

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT THU JUN 19 2014/

DISCUSSION...
ONGOING MASS OF SHOWER/STORM ACTIVITY WILL CONTINUE TO MOVE
SLOWLY EAST...DISSIPATING THIS EVENING. ADDITIONAL SHOWERS AND
STORMS WILL DEVELOP ALONG A COLD FRONT STRETCHING FROM
NORTHWESTERN OKLAHOMA THROUGH THE WEST TEXAS PANHANDLE. THIS
ACTIVITY IS EXPECTED TO MOVE EASTWARD INTO WESTERN OKLAHOMA
SOMETIME THIS EVENING OR EARLY TONIGHT. AN ISOLATED SEVERE STORM
MAY OCCUR...WITH GUSTY WINDS AND HAIL UP TO AROUND HALF DOLLAR
SIZE. THEREAFTER...SHOWERS AND STORMS WILL LIKELY CONTINUE TO MOVE
EASTWARD AS THEY DIMINISH THROUGH THE MORNING HOURS TOMORROW.
SHOWERS AND STORMS MAY REDEVELOP DURING THE AFTERNOON HOURS
TOMORROW...ESPECIALLY ALONG CONVECTIVE BOUNDARIES...BUT WITH
LACKING UPPER WINDS AND ONLY MODEST INSTABILITY...SEVERE STORMS
APPEAR UNLIKELY.

BY SATURDAY...SUFFICIENT MID LEVEL RIDGING SHOULD BUILD IN TO
PREVENT THUNDERSTORM DEVELOPMENT. THIS WILL BE SHORT LIVED
HOWEVER...AS THE RIDGE IS NUDGED TO THE WEST AND A TRAIN OF UPPER
LEVEL DISTURBANCES TRAVERSES THE REGION FROM LATE SUNDAY THROUGH
THE LATTER HALF OF NEXT WEEK. FROM SUNDAY NIGHT THROUGH AT LEAST
WEDNESDAY...A PATTERN FAVORING OVERNIGHT MCS ACTIVITY IS
APPARENT...AND WITH ANY LUCK...MANY AREAS WILL RECEIVE BENEFICIAL
RAINFALL. SOME AREAS MAY EVEN SEE TOO MUCH OF A GOOD THING...AND
WE WILL NEED TO BE MINDFUL OF FLOODING/FLASH FLOODING POTENTIAL AS
WE ENTER INTO NEXT WEEK. SOME SEVERE WEATHER POTENTIAL MAY EXIST
WITH THIS ACTIVITY...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED. RAIN CHANCES LOOK TO CARRY RIGHT INTO NEXT WEEKEND
ABUNDANT LOW/MID LEVEL MOISTURE INTERACTS WITH WEAK UPPER LEVEL
STORM SYSTEMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  87  71  93 /  40  40   0  10
HOBART OK         71  90  71  95 /  50  20   0  10
WICHITA FALLS TX  74  93  73  97 /  40  20  10  10
GAGE OK           68  90  69  95 /  40  20  10  10
PONCA CITY OK     71  88  70  93 /  60  30  10  10
DURANT OK         74  91  73  94 /  20  30   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/11/11
Hazardous weather outlook, Jun 19, 10:55 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU JUN 19 2014

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA AND FAR
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM ALTUS TO EL RENO
AND PONCA CITY AND SOUTHWEST OF A LINE FROM ALVA TO WOODWARD AND ARNETT.

TIMING...
THE RISK OF SEVERE THUNDERSTORMS WILL MAINLY BE FROM 5 PM UNTIL
MIDNIGHT.

IMPACTS...
HALF DOLLAR SIZED HAIL.
DAMAGING WIND GUSTS TO 60 MPH.

DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA WILL CONTINUE INTO THE AFTERNOON WITHIN A VERY MOIST ENVIRONMENT.
SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.  STORMS SHOULD DECREASE
IN COVERAGE DURING THE AFTERNOON.

ADDITIONAL STORMS ARE EXPECTED TO FORM THIS AFTERNOON ALONG
A WEAK COLD FRONT IN THE TEXAS PANHANDLE AND NORTHWEST OKLAHOMA. MORE NUMEROUS
STORMS ARE EXPECTED IN THE TEXAS PANHANDLE WHERE BETTER INSTABILITY WILL
DEVELOP.  SOME OF THESE STORMS WILL APPROACH WESTERN OKLAHOMA DURING THE EVENING.
STRONG WINDS AND SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

WEST CENTRAL AND PARTS OF NORTHWEST OKLAHOMA MAY SEE STORMS FORM ALONG THE FRONT
BY LATE AFTERNOON.  INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR STRONG TO
SEVERE STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT
RISK AREA OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO FRIDAY. A FEW STRONG STORMS
WILL BE POSSIBLE ON FRIDAY.

THUNDERSTORMS CHANCES RETURN LATE IN THE WEEKEND AND CONTINUE THROUGH
WEDNESDAY AS SEVERAL DISTURBANCES MOVE THROUGH THE CENTRAL AND SOUTHERN
PLAINS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

30/6

In the hours before

Special weather statement, Jun 19, 5:25 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT THU JUN 19 2014

OKZ015>017-024-200000-
CUSTER OK-BLAINE OK-DEWEY OK-CANADIAN OK-
625 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...SOUTHERN
BLAINE...SOUTHERN DEWEY AND NORTHWESTERN CANADIAN COUNTIES UNTIL 700
PM CDT...

AT 623 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES SOUTHWEST OF PUTNAM TO 7 MILES NORTH OF CUSTER CITY TO 7
MILES EAST OF THOMAS TO 5 MILES NORTHEAST OF HYDRO...MOVING NORTHEAST
AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
GEARY...THOMAS...GREENFIELD...PUTNAM AND FAY.

LAT...LON 3595 9926 3591 9884 3580 9837 3563 9818
      3555 9858 3564 9874 3570 9897 3577 9929
TIME...MOT...LOC 2323Z 245DEG 24KT 3581 9907 3577 9887 3570 9862 3561
9851

KURTZ
Special weather statement, Jun 19, 5:32 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT THU JUN 19 2014

OKZ036-TXZ085-200000-
JACKSON OK-WILBARGER TX-
632 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND NORTHERN
WILBARGER COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ODELL TEXAS...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ELMER.

LAT...LON 3436 9937 3440 9945 3451 9942 3451 9934
      3446 9928
TIME...MOT...LOC 2331Z 200DEG 10KT 3441 9939

KURTZ
Special weather statement, Jun 19, 6:02 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT THU JUN 19 2014

OKZ017-023-200030-
BLAINE OK-CADDO OK-
702 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND
NORTHWESTERN CADDO COUNTIES UNTIL 730 PM CDT...

AT 656 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HYDRO. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
HINTON...GEARY...HYDRO...GREENFIELD AND BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3576 9831 3539 9832 3538 9861 3574 9862
TIME...MOT...LOC 2356Z 180DEG 0KT 3554 9852
Special weather statement, Jun 19, 6:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT THU JUN 19 2014

OKZ015-016-200030-
CUSTER OK-DEWEY OK-
704 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL DEWEY COUNTIES UNTIL 730 PM CDT...

AT 701 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PUTNAM...
MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
PUTNAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3565 9901 3584 9911 3594 9896 3581 9873
TIME...MOT...LOC 0001Z 228DEG 5KT 3582 9897
Special weather statement, Jun 19, 6:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CDT THU JUN 19 2014

OKZ033-034-036-200100-
HARMON OK-GREER OK-JACKSON OK-
728 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARMON...SOUTH
CENTRAL GREER AND WEST CENTRAL JACKSON COUNTIES UNTIL 800 PM CDT...

AT 723 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF DUKE...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3484 9948 3464 9960 3466 9969 3486 9974
TIME...MOT...LOC 0023Z 186DEG 9KT 3472 9965
Special weather statement, Jun 19, 6:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT THU JUN 19 2014

OKZ036-200100-
JACKSON OK-
729 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 800
PM CDT...

AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF OLUSTEE...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
OLUSTEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3465 9934 3446 9936 3446 9937 3445 9939
      3442 9939 3444 9951 3462 9959
TIME...MOT...LOC 0027Z 175DEG 9KT 3448 9947

The radar

The Norman radar (KTLX), 133 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Custer

When
June 19, 6:55 PM CST to 8:55 PM CST
Where
Custer County, 1.47 mi WNW of Weatherford to 1.59 mi SW of Weatherford
Cause
Heavy Rain
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
35.542, -98.722

Several streets were closed due to flooding with a number of vehicles stalled in flood waters. Damages estimated.

Flash Flood, Caddo

When
June 19, 7:22 PM CST to 9:22 PM CST
Where
Caddo County, 0.25 mi S of Hinton to 0.57 mi N of Hinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.466, -98.360

Numerous streets on the north side of Hinton were closed due to flooding. No reports of damage were received.

Thunderstorm Wind, Caddo

When
June 19, 7:29 PM CST
Where
Caddo County, 2.07 mi S of Hinton
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.440, -98.360

Severe wind gusts reported at Red Rock Canyon State Park. No damage information was provided.

Flash Flood, Caddo

When
June 19, 8:13 PM CST
Where
Caddo County, 5.92 mi S of Hydro
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.464, -98.584

At least one water rescue occurred when a car was swept off the road into a ditch of of Highway 58.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529292, 529293, 529294, 529295.